There is a significant association between vitamin D deficiency and an increased risk of statin-related symptomatic myalgia (muscle pain) in the general population; but how does it affect HIV-infected persons?
Here’s what they did.
In 545 patients (average age 53 years), researchers looked at the incidence of symptomatic myalgia and elevated in blood creatine kinase level (an enzyme found in skeletal muscles) among HIV-positive adults taking combination antiretroviral therapy and treated with atorvastatin (Lipitor) or rosuvastatin (Crestor) for at least 12 months between 2011 and 2015.
Here’s what they found.
After taking a statin for 29 months, an isolated symptomatic myalgia was diagnosed in patients (8%) and a myalgia associated with elevated creatine kinase level in(5%).
There was a significant association between vitamin D deficiency and occurrence of symptomatic myalgia or creatine kinase elevation and myalgia. Factors associated with development of myalgia included duration of statin therapy (more than 24 months), history of myalgia, and age older than 60 years.
The bottom line.
Vitamin D deficiency is significantly associated with a statin-induced myalgia among HIV-infected patients on combination antiretroviral therapy, as it is in the general population